heroin eyes

Know the Signs of Heroin Addiction

The eyes tell the story. Just by looking at someone’s eyes you can spot the signs of opiate use. Of all the telltale signs, the eyes reveal the most. The eyes of a heroin addict are quite unique.

Someone who uses heroin will present with pinpoint pupils. In addition to the small pupil size, the pinned eyes will also be bloodshot and even droopy. The eyes of a heroin addict can be haunting even. They seem lifeless and lack focus. Meanwhile, the color of the iris, the colored section of the eye, will be intense.

About 8 hours after using the drug the eyes will water and become teary. They then become dull and hollow. Sometimes the eyes may have dark circles under them.

Other drugs of abuse can also affect the eyes. But opiates are unique in causing the pupils to constrict. In fact, most other drugs will cause the pupils to dilate, or enlarge. When heroin is used the pupil constricts as the drug latches on to the receptors in the brain and have pinned eyes. The drug then alters the central nervous system. When the pupils constrict, it means that the drug has affected the nervous system functions.

About Heroin

Heroin is derived from morphine. Morphine is a product of poppy plants in certain regions of the world. Opium is made with the fluid that seeps out of the poppy seedpod. The fluid is then dried into a resin product.

This drug is highly addictive. Soon the drug begins to lose its effect. This results in increased usage in an effort to get the high once felt. Heroin use causes a strong reaction in the brain. It affects the pain and pleasure centers of the brain. A flood of dopamine leads to the “rush” that is felt when using heroin.

Heroin will greatly alter the brain. Without the drug, the user will not be able to feel pleasure at all. This leads to ever higher dosing. When someone becomes an addict any attempt to stop taking the drug results in flu-like symptoms. This is called “dope sick.” The addict would then need to take the drug to avoid feeling sick.

heroin addict eyes

Signs of Heroin Addiction

When it comes to knowing the signs of a heroin addict, there are plenty of other signs besides the eyes on heroin. More than the eyes give the addict away. There are signs, symptoms, and effects caused by the drug, such as:

  • Warm flush of the skin.
  • Nausea.
  • Dry mouth.
  • Itchy skin.
  • Pinpoint pupils.
  • Intense fatigue.
  • Heavy limbs.
  • Cloudy thinking.
  • Slurred speech.
  • Slowed heart rate.
  • Nodding out.

Some other signs that a person might be using heroin include:

  • Syringe, burnt spoons or tin foil, small bags, pipes, balloons, straws, rubber tubing, and hollowed out pens.
  • Needle marks on forearms, legs, and feet.
  • Bruising, scabs, unhealed track marks.
  • Sudden weight loss.
  • Runny nose.
  • Chronic constipation.
  • Grayish skin pallor.
  • Money missing.
  • Mood swings.
  • Neglects personal hygiene.
  • Lethargy.
  • Social withdrawal.
  • Secret behaviors.
  • Dope sick symptoms.

eyes on heroin

What are the Long-term Effects?

Heroin abuse causes severe damage to the body. As the disease grows, the person’s health will decline. They may wind up with very bad health issues. These long-term health effects include:

  • Skin infections.
  • Sex problems in men.
  • Heart problems, including heart valve issues.
  • Chronic lung disease.
  • Mood disorders.
  • Liver disease.
  • Arthritis.
  • Blood clots, skin tissue death, collapsed veins.
  • Hep B or C, HIV.
  • Seizures.
  • Coma.

Heroin Detox and Withdrawal

Do not attempt to do detox alone at home. You will need support. Without this help the harsh symptoms will not be controlled. This causes the person to quickly relapse back to using again. All they will want is to stop the pain.

A trained detox team provides help and support. They will check the vital signs and manage the pain and cravings with meds. The detox team also offers psych support to help the person complete the detox process. Detox will take about one week to complete.

Heroin Withdrawal Symptoms include:

  • Fever and chills.
  • Shaking and trembling.
  • Nausea.
  • Sweating.
  • Stomach pain.
  • Diarrhea.
  • Muscle spasms.
  • Joint and bone pain.
  • Agitation.
  • Depression.
  • Intense cravings.

Getting Treatment

When the time is right, a long-term program is the best level of support for treating someone hooked on heroin. Yes, outpatient rehabs are an option. But for best results the person should enroll in a 90-day inpatient program.

Treatment includes:

Therapy sessions. Therapy plays a central role in treating someone who is a heroin addict. Certain types of therapy are shown to help. These CBT, DBT, MET, and CM.

Groups. People tend to bond in small groups where they share about their own struggles. Group members also gain useful insights from peers and the person who leads the support groups. Family groups are also a key part of the rehab process.

Meetings. Many rehab programs include 12- step meetings into the weekly routine. These include A.A. or N.A.

Coping skills. A large part of learning how to remain sober over the long term relies on coping skills. People in rehab will acquire new skills and coping techniques that will become useful to them after rehab. Planning how to avoid relapse is a key goal as well.

Ken Seeley Addiction Rehab Palm Springs

Ken Seeley Communities provides treatment for heroin addiction. Ken Seeley sees recovery as on a something that evolves over time. Each phase of the process leads to the next phase. We offer detox, rehab, and sober living for all. For more details about the programs, please contact Ken Seeley today at (877) 744-0502.

 

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *